A 23-year-old woman with idiopathic pulmonary arterial hypertension (IPAH) was successfully treated for malignant catatonia with electroconvulsive therapy (ECT) in what may be the first case of its kind.
Her story is described in a recent study titled “A case of malignant catatonia with idiopathic pulmonary arterial hypertension treated by electroconvulsive therapy,” published in the journal BMC Psychiatry. She was treated at the Tokyo Medical and Dental University in Tokyo, Japan.
The young woman was diagnosed with IPAH when she was 8 years old, and her disease progressed despite treatment. At the age of 12, she started to receive continuous infusions of epoprostenol, which helps dilate narrowed blood vessels. When she was 16, she was diagnosed with diabetes and started treatment with insulin injections. The epoprostenol treatment was effective for a while, but when she reached the age 23 her IPAH worsened.
The patient’s complex medical history also included psychiatric illness. She was hospitalized at the age of 20 and 21 because of attempted suicide, and was treated with antidepressants and antipsychotic medication for psychotic depression. Later, her diagnosis was changed to schizophrenia.
When she was 23 she stopped taking her psychiatric medication as prescribed. Her symptoms of schizophrenia gradually worsened, and she was hospitalized in the psychiatric ward.
Despite medical treatment, she developed malignant catatonia, a a state characterized by psychosis, autonomic instability, mutism, and extreme exhaustion. The condition usually develops as a severe consequence of psychiatric illness such as schizophrenia, bipolar disorder, or depression.
Patients with IPAH who undergo anesthesia and surgery are known to have a high risk of death. Therefore, doctors have to be very careful when administering medication or therapies that could affect the patients’ circulatory system.
But malignant catatonia is also a life-threatening condition and requires proper care, as it can severely impair physical movement and might lead to cardiovascular instability, respiratory failure, coma, and often death if left untreated. ECT — electroconvulsive therapy — is the most effective treatment for the condition, and often offers fast relief.
Due to the patients’ cardiovascular instability associated with catatonia, ECT was initiated after obtaining informed consent from her family. The most serious complication of ECT is pulmonary hypertensive crisis, so a pediatric cardiologist and a medical engineer carefully observed her status during all ECT sessions.
The team reported that her heart frequency increased during the treatment sessions, but her blood pressure was kept within the expected range. Her symptoms of malignant catatonia, such as a fast heartbeat, high blood pressure, fluctuating blood-sugar levels, and fever, were gradually relieved and reached normal ranges after nine ECT sessions.
Following the completion of 14 ECT sessions, her mental health returned to a normal status, and she left the hospital 93 days after arriving. She was followed up on an outpatient basis and remained stable with medication.
Based on this case report, the authors concluded that “ECT is an acceptable option for the treatment of medication-refractory psychiatric disturbances in patients with IPAH, provided careful management is assured to prevent or address complications.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?